Alert archive / Kansas / Wind Chill Watches in 2017

Wind Chill Watch 1, NWS Dodge City, KS

December 29, 20176 counties in Kansas

NWS Dodge City, KS issued this wind chill watch at Dec 29, 2017, 3:20 PM CST for 6 counties in Kansas. It took effect at Dec 31, 2017, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2017, 3:20 PM CST (21:20 UTC)
In effect from
Dec 31, 2017, 12:00 AM CST
Expired
Dec 30, 2017, 3:19 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS43 KDDC 292120
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
320 PM CST Fri Dec 29 2017

...Dangerously cold wind chills possible Sunday and Monday morning...

KSZ030-031-043>046-300530-
/O.NEW.KDDC.WC.A.0001.171231T0600Z-180101T1800Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
320 PM CST Fri Dec 29 2017

...WIND CHILL WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...

* WHAT...Very cold wind chills possible. Cold wind chills as low 
  as 20 below zero will cause frostbite in as little as 30 
  minutes to exposed skin. Wind chills could range from 0 to 20 
  below zero.

* WHERE...Portions of central Kansas and west central Kansas.

* WHEN...Midnight Sunday to noon Monday.

* ADDITIONAL DETAILS...If you plan on heading outdoors for the
  holiday, make sure to wear extra layers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Watch means there is the potential for a combination
of very cold air and the wind to create dangerously low wind
chill values. Monitor the latest forecasts and warnings for
updates on this situation.

$$

KSZ061>066-074>081-084>090-300530-
/O.NEW.KDDC.WC.A.0001.180101T0000Z-180101T1800Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart,
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
320 PM CST Fri Dec 29 2017 /220 PM MST Fri Dec 29 2017/

...WIND CHILL WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

* WHAT...Very cold wind chills possible. Cold wind chills as low 
  as 20 below zero will cause frostbite in as little as 30 
  minutes to exposed skin. Wind chills could range from 0 to 20 
  below zero.

* WHERE...Portions of south central Kansas and southwest Kansas.

* WHEN...6 PM Sunday to noon Monday.

* ADDITIONAL DETAILS...If you plan on heading outdoors for the
  holiday, make sure to wear extra layers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Watch means there is the potential for a combination
of very cold air and the wind to create dangerously low wind
chill values. Monitor the latest forecasts and warnings for
updates on this situation.

$$
1 follow-up statement
372 
WWUS43 KDDC 300919
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
319 AM CST Sat Dec 30 2017

KSZ030-031-043>046-301730-
/O.UPG.KDDC.WC.A.0001.171231T0600Z-180101T1800Z/
/O.NEW.KDDC.WC.Y.0002.171231T0600Z-180101T1800Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
319 AM CST Sat Dec 30 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST MONDAY...

The National Weather Service in Dodge City has issued a Wind
Chill Advisory, which is in effect from midnight tonight to noon
CST Monday. The Wind Chill Watch is no longer in effect. 

* WHAT...Very cold wind chills possible. Cold wind chills as low 
  as 20 below zero will cause frostbite in as little as 30 
  minutes to exposed skin. Wind chills could range from 0 to 20 
  below zero. 

* WHERE...Portions of central Kansas and west central Kansas.

* WHEN...Midnight Sunday to noon Monday.

* ADDITIONAL DETAILS...If you plan on heading outdoors for the 
  holiday, make sure to wear extra layers. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken. 
If you must venture outdoors...make sure you wear a hat and
gloves.

&&

$$

KSZ061>066-074>081-084>090-301730-
/O.UPG.KDDC.WC.A.0001.180101T0000Z-180101T1800Z/
/O.NEW.KDDC.WC.Y.0002.180101T0000Z-180101T1800Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart,
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
319 AM CST Sat Dec 30 2017 /219 AM MST Sat Dec 30 2017/

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ SUNDAY
TO NOON CST /11 AM MST/ MONDAY...

The National Weather Service in Dodge City has issued a Wind
Chill Advisory, which is in effect from 6 PM CST /5 PM MST/
Sunday to noon CST /11 AM MST/ Monday. The Wind Chill Watch is no
longer in effect. 

* WHAT...Very cold wind chills possible. Cold wind chills as low 
  as 20 below zero will cause frostbite in as little as 30 
  minutes to exposed skin. Wind chills could range from 0 to 20 
  below zero. 

* WHERE...All of south central and southwest Kansas.

* WHEN...6 PM Sunday to noon Monday.

* ADDITIONAL DETAILS...If you plan on heading outdoors for the 
  holiday, make sure to wear extra layers. 




PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken. 
If you must venture outdoors...make sure you wear a hat and
gloves.

&&

$$

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill watch went out at Dec 29, 3:12 PM CST, 8 minutes earlier.

Area forecast discussion, Dec 29, 3:12 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
312 PM CST Fri Dec 29 2017

...Updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 311 PM CST Fri Dec 29 2017

A strong cold front will sweep across western Kansas late this
afternoon into this evening with frigid arctic air pushing in
behind the front. This will lead to breezy northerly winds
overnight with an increase in low level cloudiness. Cold air
advection continues to spill into the area tomorrow with mostly
cloudy skies across southwest and west central Kansas with partly
cloudy skies elsewhere. Winds will shift to more of an easterly
direction tomorrow and decrease in speed. As for temperatures,
lows tonight are expected to generally fall into the single digits
with the exception of along the KS/OK border where low teens will
be found. Highs tomorrow are only expected to range from the low
teens across central Kansas to around 30 degrees across far
southwestern Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 311 PM CST Fri Dec 29 2017

Frigid arctic air will continue to ooze into western Kansas for
the remainder of the weekend into the early part of next week.
This cold air mass along with moderate winds will allow wind
chills to fall to below zero each night with negative teens to
around negative 20 degrees possible Monday morning. A wind chill
watch has been issued for our northern zones Saturday night/Sunday
morning, then the entire forecast area Sunday night into Monday
morning. A warmer air mass returns Tuesday through the remainder
of the extended forecast with continued dry conditions. As for
temperatures, highs Sunday and Monday look to only range from the
single digits across north central Kansas to upper teens across
far southwestern Kansas. Highs then range from the upper 20s
across central Kansas to low 40s across far southwestern Kansas
Tuesday through Friday. Lows will generally be in the single
digits to negative single digits Saturday through Monday nights
then in the teens for the remainder of the long term forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1112 AM CST Fri Dec 29 2017

VFR conditions will prevail today with scattered high level
clouds. Winds will start out from a westerly direction, shifting
to a northerly direction late afternoon into this evening as a
cold front pushes into the area. Wind gusts above 20 knots will be
expected behind this front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC   8  19   3  12 /   0   0  10   0
GCK  10  21   4  14 /   0   0  10   0
EHA  14  31  10  19 /   0   0  10   0
LBL  11  24   6  16 /   0   0  10   0
HYS   8  12  -1   7 /   0   0  10   0
P28  13  23   5  14 /   0   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Watch from late Saturday night through Monday morning
for KSZ030-031-043>046.

Wind Chill Watch from Sunday evening through Monday morning for
KSZ061>066-074>081-084>090.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Dec 29, 3:44 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
344 AM CST Fri Dec 29 2017

KSZ030-031-043>046-061>066-074>081-084>090-300945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
344 AM CST Fri Dec 29 2017 /244 AM MST Fri Dec 29 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of Freezing Fog are possible early this morning, most
likely across south central Kansas counties (Medicine Lodge,
Pratt, Comanche, Greensburg, Saint John).

Day 1 Hazards
-------------
* Excessive cold: Elevated risk
* Fog: Elevated risk
* Freezing rain: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

An arctic airmass will move into the region this weekend
resulting in the coldest temperatures  of the year so far.
Potentially dangerous windchills are likely by Sunday morning.
Wind chill temperatures could be a low as 20 below zero Monday
morning.

Days 2-7 Hazards
----------------
* Saturday
  - Excessive cold: Elevated risk

* Sunday
  - Excessive cold: Significant risk

* Monday
  - Excessive cold: Significant risk

* Tuesday
  - Excessive cold: Elevated risk

* Wednesday
  - Excessive cold: Elevated risk

* Thursday
  - Excessive cold: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Wind Chill Watches in Kansas, 2017Every wind chill watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.